Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Midland/Odessa, TX

May 15, 2009Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 15, 2009, 4:33 PM MDT for Lea County, New Mexico. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 4:33 PM MDT (22:33 UTC)
Expired
May 15, 2009, 5:50 PM MDT
In force
77 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Lubbock radar (KLBB), 136 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 152233
FFWMAF
NMC025-160130-
/O.NEW.KMAF.FF.W.0015.090515T2233Z-090516T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM MDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM STATIONARY THUNDERSTORMS OVER THE WARNED
  AREA...WHICH MAY FLOOD DRAWS CROSSING U.S. HIGHWAY 82.

* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MCKENZIE DRAW AND SULPHUR SPRINGS DRAW.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3302 10304 3302 10305 3302 10317 3321 10330
      3321 10304

$$
1 follow-up statement
000 
WGUS74 KMAF 152350
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM MDT FRI MAY 15 2009

NMC025-160000-
/O.CAN.KMAF.FF.W.0015.000000T0000Z-090516T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
550 PM MDT FRI MAY 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL LEA
COUNTY...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3302 10304 3302 10305 3302 10317 3321 10330
      3321 10304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:44 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 15, 1:44 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT FRI MAY 15 2009

.DISCUSSION...
SCATTERED CONVECTION INCREASING WEST OF THE PECOS AHEAD OF AN
UPPER SHORT WAVE TROUGH MOVE EAST ACROSS NORTHERN MEXICO.
CONVECTION MUCH MORE WIDESPREAD THAN YESTERDAY THANKS TO THE UPPER
TROUGH WHICH IS DOING A GOOD JOB OF ELIMINATING THE MID LEVEL CAP
NEAR 700MB. ABUNDANT CLOUD COVER IS PREVENTING MAXIMUM SURFACE
HEATING AND COMBINED WITH VERY WEAK SHEAR PROFILES ARE CREATING
VERTICAL THUNDERSTORMS WHICH ARE VERY MUCH PULSE TYPE AND SHORT
LIVED...THUS REDUCING THEIR SEVERE THREAT. HOWEVER CANNOT RULE OUT
A FEW MARGINALLY SEVERE THUNDERSTORMS WITH STRONG WINDS BEING THE
PRIMARY THREAT ACROSS SOUTHEASTERN NEW MEXICO...AND PENNY TO
QUARTER SIZE HAIL POSSIBLE ACROSS FAR WEST TEXAS. THROW INTO THE
EQUATION A COLD FRONT MOVING THROUGH THE TEXAS PANHANDLE WHICH
WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION LATER...WITH
THIS ACTIVITY MOVING SOUTH INTO THE PERMIAN BASIN THIS EVENING AND
TONIGHT. BEHIND THE FRONT COOLER TEMPS WILL STABILIZE THE LOWER
LEVELS BUT ELEVATED INSTABILITY AND CONVERGENCE ALONG THE FRONT
WILL CONTINUE THUNDER CHANCES WITH SOME POSSIBLY SEVERE AGAIN IN
THE LOWER TRANS PECOS. EAST GAP WINDS AT THE PASS COULD BE QUITE
STRONG AND HAVE EXPANDED THE WIND WATCH IN TIME AS WELL AS AREA
WITH A BROAD AREA OF 50+KT AGEOSTROPHIC WIND COMPONENT SHOWING
POTENTIAL FOR STRONG WINDS BEYOND JUST THE GAP.

ADDED AREAS OF DRIZZLE AND FOG ALONG THE EAST SLOPES FROM THE
GUADALUPE MTS SOUTH TO THE CHISOS MTS WITH A MOIST BOUNDARY LAYER
BEING LIFTED FROM THE NORTHEASTERLY WINDS. RAIN CHANCES PRETTY
MUCH COME TO AN END ON SUNDAY WHEN A WEAK UPPER HIGH CENTER MOVES
OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. THIS HIGH WILL
GRADUALLY SHIFT EAST AND A SUMMER LIKE DEEP EASTERLY FLOW PATTERN
DEVELOPS FOR MUCH OF NEXT WEEK. THIS WILL KEEP TEMPERATURES FROM
WARMING UP MUCH BUT WILL ALSO START ADVECTING MOISTURE INTO THE
REGION WHICH WILL MAKE EACH DAY A BIT MUGGIER THAN THE LAST.

HENNIG

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS OVER
THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
AFTERNOON...ALONG WITH ISOLATED DRY LIGHTNING STRIKES.  LOW LEVEL
MOISTURE WILL INCREASE THROUGH THE EVENING...AND PARTICULARLY ON
SATURDAY AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.  SOME
LOCATIONS BETWEEN THE DAVIS MOUNTAINS AND THE BIG BEND REGION COULD
SEE CRITICAL FIRE WEATHER CONDITIONS SATURDAY MORNING AND EARLY
AFTERNOON BEFORE THE FRONT PASSES.  HOWEVER...THE DURATION OF THESE
CONDITIONS ARE NOT EXPECTED TO LAST LONG ENOUGH FOR A RED FLAG
WARNING.  THERE WILL BE AN ABRUPT CHANGE IN WIND DIRECTION AS THE
FRONT MOVES THROUGH.  NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH WILL
PERSIST FOR A FEW HOURS AFTER THE FRONT MOVES THROUGH.  RECOVERY
TONIGHT WILL BE GOOD OR BETTER...WITH MINIMUM AFTERNOON RH/S
GENERALLY ABOVE 15 PERCENT AREAWIDE.  COOLER CONDITIONS WILL PERSIST
THROUGH SUNDAY BEFORE TEMPERATURES REBOUND MONDAY AND AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  68  50  73  /  50  60  40  10
CARLSBAD NM                64  68  48  76  /  30  30  40  20
DRYDEN TX                  69  81  61  80  /  30  60  50  20
FORT STOCKTON TX           64  72  56  79  /  40  50  50  20
GUADALUPE PASS TX          51  68  51  76  /  20  20  40  20
HOBBS NM                   61  69  49  75  /  30  40  30  10
MARFA TX                   55  76  50  74  /  30  40  50  20
MIDLAND INTL AIRPORT TX    64  68  52  73  /  40  50  40  10
ODESSA TX                  64  69  53  73  /  40  50  40  10
WINK TX                    67  77  55  80  /  30  40  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

67/10
Hazardous weather outlook, May 15, 12:01 PM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
101 PM CDT FRI MAY 15 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
101 PM CDT FRI MAY 15 2009 /1201 PM MDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
THE AREA.  SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE
HAIL THE PRIMARY THREAT.  STRONG WINDS AND AN ISOLATED TORNADO
CANNOT BE RULED OUT...IN ADDITION TO LOCALLY HEAVY RAINFALL.
THIS AFTERNOON...THE STRONGEST STORMS WILL MAINLY BE FROM THE
GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS...
SOUTH THROUGH THE DAVIS MOUNTAINS AND BIG BEND REGION.  TONIGHT...
THE STRONGEST STORMS ARE EXPECTED TO BE FROM SOUTHEAST NEW MEXICO...
EASTWARD ACROSS THE NORTHERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY AGAIN SATURDAY AND SATURDAY NIGHT
ACROSS THE AREA.  SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY
ACROSS THE LOWER TRANS PECOS AND BIG BEND REGION.  LARGE HAIL...
DAMAGING WIND WILL BE THE MAIN HAZARDS...BUT HEAVY RAIN COULD ALSO
RESULT IN FLASH FLOODING.

STRONG NORTHEAST WINDS COULD AFFECT PORTIONS OF THE GUADALUPE
MOUNTAINS SATURDAY BEHIND A STRONG COLD FRONT. A HIGH WIND WATCH
IS IN EFFECT THERE SATURDAY AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS ALONG AND WEST OF THE TRANS
PECOS...AND OVER THE PERMIAN BASIN TONIGHT...SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 15, 1:26 PM MDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI MAY 15 2009

TXZ074-075-152000-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
226 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...NORTH
CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
EXTREME EAST CENTRAL JEFF DAVIS COUNTY AT 226 PM CDT...MOVING
NORTHEAST AT 10 MPH.

PEA TO MARBLE SIZED HAIL ARE POSSIBLE WITH THIS STORM.  WINDS
GUSTING TO AROUND 50 MPH ARE POSSIBLE TOO...ESPECIALLY ALONG US
HIGHWAY 67 IN WESTERN PECOS COUNTY.

PEOPLE IN EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Local storm report, May 15, 1:57 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             17 E FORT DAVIS         30.59N 103.61W
05/15/2009  E1.75 INCH       JEFF DAVIS         TX   FIRE DEPT/RESCUE

&&

SCHULDT
Special weather statement, May 15, 2:00 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI MAY 15 2009

NMZ029-033-152130-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
200 PM MDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN LEA COUNTY.

A DEVELOPING LINE OF STRONG THUNDERSTORMS WERE LOCATED JUST SOUTH OF
GLADIOLA AT 259 PM MDT...MOVING NORTHEAST AT 5 TO 10 MPH. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING ONE HALF INCH HAIL AND WINDS
TO 50 MPH.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 15, 2:41 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT FRI MAY 15 2009

NMZ028-152115-
EDDY COUNTY PLAINS-
241 PM MDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF COTTONWOOD AT 240
PM MDT...MOVING NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF
PRODUCING WINDS TO 55 MPH AND ONE HALF INCH HAIL.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 15, 2:49 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             18 S FORT STOCKTON      30.63N 102.89W
05/15/2009  E1.00 INCH       PECOS              TX   PUBLIC

            DIME TO QUARTER SIZED HAIL AT THE ROC GAS PLANT.

&&

SCHULDT
Special weather statement, May 15, 2:49 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT FRI MAY 15 2009

TXZ074-075-081-152115-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
349 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER AND WEST
CENTRAL PECOS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES SOUTH OF
HOVEY TO ALPINE AT 348 PM CDT...MOVING SOUTHEAST AT 15 MPH. ONE HALF
INCH HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:04 AM MDTHigh Wind WatchMAFEddy25 hr
May 15, 4:05 PM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.